Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 22, NWS North Platte, NE

April 29, 2001Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Apr 29, 2001, 5:53 PM MDT for Cherry County, Nebraska. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 29, 2001, 5:53 PM MDT (23:53 UTC)
Expired
Apr 29, 2001, 6:45 PM MDT
In force
52 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cherry County, NE

The radar

The North Platte radar (KLNX), 129 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 6:30 PM MDTHail 0.75Cody, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2001-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2001-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-311 J/kg
Mixed-layer LCL
2513 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

550 
WUUS53 KLBF 292353
SVRLBF
NEC031-300045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
553 PM MDT SUN APR 29 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 645 PM MDT

* AT 551 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTH OF MERRIMAN...OR ABOUT 24 MILES
  EAST OF GORDON...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  8 MILES SOUTHEAST OF MERRIMAN AROUND 605 PM MDT
  OVER ELI AROUND 625 PM MDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4299 10201 4251 10190 4253 10120 4297 10119
$$

TLK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 5:50 PM MDT, 3 minutes earlier.

Area forecast discussion, Apr 29, 5:50 PM MDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
650 PM CDT SUN APR 29 2001

UPDATED ZONES TO REMOVE WIND ADVISORY...WHICH ACTUALLY EXPIRED. SFC
OBS AT ONL SHOW GUSTS TO 30 TO 35 KTS...AND SHOULD STAY UNDER THAT
FOR THE EVENING AS FRONT/TROF AXIS APPROACHES. OTHERWISE JUST
REMOVED BCMG WORDING IN REST OF ZONES FOR TSRA ONGOING.

.LBF...NONE

JWS

In the hours before

Local storm report, Apr 29, 4:14 PM MDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
514 PM CDT SUN APR 29 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    18 SE WHITMAN             NE   .75 INCH HAIL
04/29/01   GRANT                          REPORTED BY
SPOTTERS
Local storm report, Apr 29, 5:23 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FORMAT ERROR
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
623 PM CDT SUN APR 29 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    18 SE WHITMAN             NE   .75 INCH HAIL
04/29/01   GRANT                          REPORTED BY SPOTTERS

0554 PM    9 NNE HAYES CENTER        NE   .75 INCH HAIL
04/29/01   HAYES                          REPORTED BY SPOTTERS

0600 PM    7 WSW WELLFLEET           NE   .75 INCH HAIL
04/29/01   LINCOLN                        REPORTED BY SPOTTERS

MTM

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 3:16 PM MDTSevere Thunderstorm WarningLBFGrant44 min
Apr 29, 4:51 PM MDTSevere Thunderstorm WarningLBFHayes, Lincoln39 min
Apr 29, 5:34 PM MDTSevere Thunderstorm WarningLBFLincoln, Logan, McPherson41 min
Apr 29, 5:47 PM MDTSevere Thunderstorm WarningLBFLincoln58 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.